Thunderstorm Wind, Bear Lake
- When
- June 16, 2:07 PM MST to 2:25 PM MST
- Where
- Bear Lake County, Bern
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -111.380
A 71 mph wind gust was measured by a spotter in Bern.
Sixty to 70 mph wind gusts were common across Bear Lake County from a severe thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Sixty to 70 mph wind gusts were common across Bear Lake County from a severe thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 16, 1:37 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 237 PM MDT WED JUN 16 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. ELONGATED TROUGH OVER PACNW STILL AFFECTING EASTERN IDAHO TODAY. STRONG SHORTWAVE AT BASE OF TROUGH BEGINNING TO SWING NORTHEAST AND INDUCING A NEGATIVE TILT TO THE MAIN TROUGH AXIS. THUNDERSTORM DEVELOPMENT SO FAR HAS BEEN PUSHED EAST OF FCST AREA INTO WYOMING. CONSOLIDATED PATCH OF RAINFALL OVER WESTERN HALF OF FCST AREA BEGINNING TO MOVE EAST. POTENTIAL STILL EXISTS FOR STRONGER STORMS TO DEVELOP AHEAD OF THIS BAND THIS AFTERNOON...SO WILL LEAVE THUNDERSTORM MENTION IN GRIDS FOR THIS EVENING. COLD FRONT IS ASSOCIATED WITH MAIN PRECIP BAND. COULD SEE LIGHT CONVECTION CONTINUE OVERNIGHT INTO THURSDAY MAINLY OVER HIGHER ELEVATIONS WITH FOCUS SHIFTING TO THE NORTHEAST CORNER. SNOW LEVELS DROP TO ABOUT 6000 FT BY MORNING AND LIGHT ACCUMULATIONS ARE POSSIBLE AT HIGHER ELEVATIONS. THE SYSTEM SHIFTS FAR ENOUGH NORTHEAST TO BRING AN END TO MOST IF NOT ALL OF THE PRECIP BY LATE THURSDAY SO HAVE KEPT ONLY LIGHT COLLABORATION POPS ALONG THE NORTHEAST BORDER INTO THURSDAY NIGHT. WINDS COULD AGAIN BE AN ISSUE ON THURSDAY WITH DECENT SFC GRADIENT ACROSS THE SNAKE PLAIN. SPEEDS APPEAR STRONG ENOUGH TO SUPPORT ANOTHER LAKE WIND ADVISORY FOR THURSDAY AFTERNOON. .LONG TERM...FRIDAY THROUGH WEDNESDAY. ONLY MADE A FEW MINOR ADJUSTMENTS TO GOING FORECAST. REINFORCING SHORTWAVE STILL DEVELOPS WEAK TROUGH BY FRIDAY ALONG PACIFIC COAST...LEAVING EASTERN IDAHO UNDER WEAK UPPER RIDGE. COULD BE ENOUGH MOISTURE AND DYNAMICS TO FORCE WEAK SHOWERS OVER HIGHER TERRAIN THROUGH THE WEEKEND BUT HAVE LEFT POPS SLIGHTLY BELOW CLIMO. A LITTLE MORE SPREAD TO THE MODELS FOR EARLY NEXT WEEK. HAVE LEFT POPS CLOSE OR SLIGHTLY ABOVE CLIMO AND ADJUSTED TEMPS DOWNWARD SLIGHTLY TO MATCH CURRENT MODEL TRENDS. DMH && .AVIATION...STEADY RAIN HAS FALLEN AT BURLEY ALL DAY BEHIND COLD FRONT. EXPECT THE SHOWERS TO FILTER INTO PIH AND IDA SOON AND CONTINUE THROUGH THE EARLY EVENING HOURS. CEILINGS SHOULD REMAIN VFR BUT COULD OCCASIONALLY SEE A MVFR CONDITION IN HEAVIER SHOWERS. EXPECT MUCH DRIER CONDITIONS THURSDAY BUT SLIGHT CHANCES FOR A SHOWER. WINDS AT PIH AND IDA WILL BE IN THE 15 TO 25 KNOT SUSTAINED RANGE EARLY THIS EVENING. GK && .FIRE WEATHER...UPPER LOW CONTINUES TO MOVE EAST AND THROUGH SOUTHERN IDAHO THIS EVENING AND SHOWERS WILL CONTINUE MUCH OF TONIGHT ACROSS THE ENTIRE DISTRICT. SHOULD SEE SIGNIFICANT DRYING ON THURSDAY AS THE LOW PUSHES EAST AND WESTERLY FLOW ALOFT SETS UP. VERY COOL TEMPERATURES WILL CONTINUE THROUGH THURSDAY WITH A WARMING TREND BY FRIDAY WITH LOWER RELATIVE HUMIDITY. GK && .PIH WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ021. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 354 AM MDT WED JUN 16 2010 IDZ017>025-031-032-171000- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 354 AM MDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A SPRING STORM WILL BRING SHOWERS AND THUNDERSTORMS TO EASTERN IDAHO THROUGH TONIGHT. THERE IS ALSO SNOW FORECAST FOR MIDDLE AND UPPER ELEVATIONS AS COLDER AIR BRIEFLY MOVES INTO OUR AREA. THERE IS A THREAT OF LOCALLY HEAVY RAINFALL FOR MOST LOCATIONS THROUGH THIS EVENING. FOR THOSE IN THE GENERAL AREA OF THE I-15 CORRIDOR AND EASTWARD...THERE IS ALSO A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. SNOWFALL IS POSSIBLE IN THE 6000-7500FT RANGE IN THE WESTERN MOUNTAINS AND BETWEEN 7000-8500FT FARTHER EAST. IN GENERAL...AN INCH OR TWO OF WET SNOW IS FORECAST. IN PORTIONS OF THE CENTRAL MOUNTAINS THOUGH...3 TO 6 INCHES IS POSSIBLE AT OR ABOVE 8500FT THROUGH TONIGHT. IT WILL BE BREEZY AT TIMES OVER THE ENTIRE FORECAST AREA...OUTSIDE OF ANY THUNDERSTORM ACTIVITY. A LAKE WIND ADVISORY FOR AMERICAN FALLS RESERVOIR IS IN EFFECT FROM MID AFTERNOON INTO EARLY EVENING FOR SOUTHWEST WINDS IN EXCESS OF 20MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STORM SYSTEM WILL BE LEAVING OUR REGION ON THURSDAY. SHOWERS AND A FEW THUNDERSTORMS ARE STILL POSSIBLE ESPECIALLY NEAR THE MONTANA BORDER AND WESTERN WYOMING. ADDITIONAL VERY LIGHT SNOW AMOUNTS ARE STILL POSSIBLE AT HIGHER ELEVATIONS DURING THE DAY. THE PATTERN INTO NEXT WEEK WILL BE WARMER WITH A POSSIBILITY OF SHOWERS AND THUNDERSTORMS MAINLY ACROSS NORTHERN AREAS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
256 PM MDT WED JUN 16 2010
IDZ023-025-162130-
CARIBOU ID-BEAR LAKE ID-FRANKLIN ID-
256 PM MDT WED JUN 16 2010
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
BEAR LAKE COUNTY IN SOUTHEAST IDAHO
CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO
UNTIL 330 PM MDT
AT 252 PM MDT...RADAR AND SPOTTERS INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM BEAR LAKE TO MINK CREEK AND GRACE...AND
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND GUSTY WINDS.
LOCATIONS IMPACTED INCLUDE...
HENRY AND SODA SPRINGS...
LAGO AND GRACE...
MONTPELIER AND GEORGETOWN...
CONDA...
LAT...LON 4280 11109 4202 11113 4206 11154 4230 11186
4282 11166
TIME...MOT...LOC 2052Z 211DEG 40KT 4240 11179 4205 11129
TALThe Pocatello radar (KSFX), 137 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
4 thunderstorm wind. Local standard time, as filed.
A 71 mph wind gust was measured by a spotter in Bern.
A spotter reported a 60 mph wind gust near Georgetown.
Thunderstorm winds demolished a new hay barn.
Power pole snapped by thunderstorm wind causing power outage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238773, 238774, 238775, 238776.